Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 161, NWS Albuquerque, NM

July 25, 2004Sandoval County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 25, 2004, 7:10 PM MDT for Sandoval County, New Mexico. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2004, 7:10 PM MDT (01:10 UTC)
Expired
Jul 25, 2004, 8:15 PM MDT
In force
65 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 79 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2004-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2004-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 260110
SVRABQ
NMC043-260215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
709 PM MDT SUN JUL 25 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SANDOVAL COUNTY IN NORTHERN NEW MEXICO

* UNTIL 815 PM MDT

* AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TORREON NAVAJO MISSION...OR ABOUT 19 MILES
  SOUTHWEST OF CUBA...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER TORREON NAVAJO MISSION AT 720 PM MDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3597 10716 3590 10729 3561 10728 3561 10688
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:00 PM MDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 25, 3:00 PM MDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SUN JUL 25 2004

.DISCUSSION...COOLING NOTED AT H5 THIS MORNING OVER NWRN NM.
RUC/MESOETA SUGGEST LOW LEVEL CONVERGENCE TO SHIFT EASTWARD THIS
AFTERNOON/EVENING ROUGHLY CONTDVD TO RIO GRANDE VALLEY TO RTN AREA.
CONVECTION HAS BEEN SLOW TO GET STARTED...BUT HAS BEEN INCREASING AS
CI HAS DISSIPATED.  LATER TONIGHT...SFC HIGH BUILDS BACK TO
WEST...WILL KEEP SOME MENTION OF AN EASTERLY WIND INTO RIO GRANDE
VALLEY AT LEAST THIS EVENING.  CONTINUED NW-NLY STEERING FLOW NW
WITH NE-ELY OVER SOUTH AS ETAS AND GFS BUILD UPPER HIGH CIRCULATION
FARTHER EAST OVERNIGHT AND ON MONDAY THAN PREVIOUSLY PREDICTED.
THEREFORE DRYING NOT AS LIKELY IN THE SHORT TERM THOUGH LOW LEVEL
EASTERLIES WILL BE ABSENT WITH THE SFC LEE TROUGH SETTING UP MONDAY
AND PERSISTING TUESDAY.

UPPER HIGH CENTER TO BE SUPPRESSED INTO SOCAL AND SOUTH OF U.S.
BORDER LATE TUESDAY WITH SERIES OF SHORTWAVES MOVING THROUGH GREAT
BASIN. MODELS SEEM TO BE EMPHASIZING ONE OF THESE WAVES AS IT MOVES
THROUGH ARIZONA TUESDAY NIGHT/WEDNESDAY. WHILE NOT THE TRADITIONAL
MONSOON PATTERN...THE DYNAMICS SUPPORT SOME ACTIVE WEATHER
CONTINUING INTO MIDWEEK.

LONGER TERM...STILL SUGGESTION OF ANOTHER WIND SHIFT LATE THURSDAY
WITH AN ACTIVE NORTHWEST FLOW. THEREAFTER...GFS STILL TRENDS TO A
MORE SEASONAL PATTERN FOR NEXT WEEKEND AND EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 059/087 060/089 061 48312
GALLUP.................... 052/084 052/085 054 48312
GRANTS.................... 053/083 053/086 054 48332
GLENWOOD.................. 059/089 060/091 061 48421
CHAMA..................... 042/076 045/077 045 48332
LOS ALAMOS................ 050/076 051/081 053 48322
RED RIVER................. 042/073 040/074 040 48332
TAOS...................... 049/080 049/082 049 48322
SANTA FE.................. 051/079 053/084 055 48322
SANTA FE AIRPORT.......... 053/082 055/085 057 48322
ESPANOLA.................. 053/081 053/087 057 48322
ALBUQUERQUE HEIGHTS....... 060/085 063/088 066 48322
ALBUQUERQUE VALLEY........ 058/086 058/090 065 48322
ALBUQUERQUE FOOTHILLS..... 059/083 062/086 064 48322
ALBUQUERQUE WEST MESA..... 061/085 064/090 065 48322
SOCORRO................... 058/086 063/091 064 48322
SANDIA PARK/CEDAR CREST... 053/074 057/080 058 48332
MORIARTY/ESTANCIA......... 050/079 053/086 054 48333
CARRIZOZO................. 052/081 058/091 059 48322
RUIDOSO................... 050/073 054/081 056 48332
RATON..................... 049/080 050/084 053 48333
LAS VEGAS................. 049/079 051/083 054 48333
ROY....................... 053/078 055/084 056 48323
CLAYTON................... 054/080 059/085 061 48222
SANTA ROSA................ 058/084 060/089 062 48323
TUCUMCARI................. 057/085 064/091 065 48222
FORT SUMNER............... 057/085 061/092 063 48322
CLOVIS.................... 057/083 062/090 064 48322
PORTALES.................. 057/083 063/090 064 48322
ROSWELL................... 059/085 064/090 067 48322
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 25, 6:00 AM MDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN JUL 25 2004

NMZ001>021-026-261200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BUT
SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP WITH THE
HEATING OF THE DAY COMBINED WITH A MOIST ATMOSPHERE. IN ADDITION SOME
OF THESE STORMS WILL STILL BE CAPABLE OF PRODUCING LOCALLY VERY
HEAVY RAINFALL WHICH COULD CREATE FAST FLOWING AND RISING WATER IN
ARROYOS AND SMALL STREAMS AS WELL AS PONDING ON LOW-LYING STRETCHES
OF ROADS.

STRONGER STORMS MAY ALSO PRODUCE SMALL HAIL AND GUSTY WINDS AS WELL
AS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP MAINLY
MONDAY THROUGH WEDNESDAY ACROSS NORTH AND CENTRAL NEW
MEXICO...MAINLY IN THE AFTERNOON INTO THE EVENING. SOME OF THESE
STORMS WILL STILL HAVE THE ABILITY TO PRODUCE LOCALLY HEAVY
RAINS...ESPECIALLY MONDAY. REMEMBER...WEATHER CAN CHANGE VERY
RAPIDLY IN NEW MEXICO. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.